Functional error modeling for uncertainty quantification in hydrogeology

Josset, L.; Ginsbourger, David; Lunati, I. (2015). Functional error modeling for uncertainty quantification in hydrogeology. Water resources research, 51(2), pp. 1050-1068. American Geophysical Union 10.1002/2014WR016028

[img]
Preview
Text
proofrevised.pdf - Submitted Version
Available under License Publisher holds Copyright.

Download (5MB) | Preview

Approximate models (proxies) can be employed to reduce the computational costs of estimating uncertainty. The price to pay is that the approximations introduced by the proxy model can lead to a biased estimation. To avoid this problem and ensure a reliable uncertainty quantification, we propose to combine functional data analysis and machine learning to build error models that allow us to obtain an accurate prediction of the exact response without solving the exact model for all realizations. We build the relationship between proxy and exact model on a learning set of geostatistical realizations for which both exact and approximate solvers are run. Functional principal components analysis (FPCA) is used to investigate the variability in the two sets of curves and reduce the dimensionality of the problem while maximizing the retained information. Once obtained, the error model can be used to predict the exact response of any realization on the basis of the sole proxy response. This methodology is purpose-oriented as the error model is constructed directly for the quantity of interest, rather than for the state of the system. Also, the dimensionality reduction performed by FPCA allows a diagnostic of the quality of the error model to assess the informativeness of the learning set and the fidelity of the proxy to the exact model. The possibility of obtaining a prediction of the exact response for any newly generated realization suggests that the methodology can be effectively used beyond the context of uncertainty quantification, in particular for Bayesian inference and optimization.

Item Type:

Journal Article (Original Article)

Division/Institute:

08 Faculty of Science > Department of Mathematics and Statistics > Institute of Mathematical Statistics and Actuarial Science

UniBE Contributor:

Ginsbourger, David

Subjects:

500 Science > 510 Mathematics

ISSN:

0043-1397

Publisher:

American Geophysical Union

Language:

English

Submitter:

Lutz Dümbgen

Date Deposited:

01 Apr 2015 10:14

Last Modified:

01 Apr 2015 10:14

Publisher DOI:

10.1002/2014WR016028

BORIS DOI:

10.7892/boris.65507

URI:

https://boris.unibe.ch/id/eprint/65507

Actions (login required)

Edit item Edit item
Provide Feedback